Texas, 2024

Excessive Heat in Texas, August 2, 2024

August 2, 2024 · NWS SHV · 13 events in 13 counties and zones

An upper-level ridge of high pressure extending from the Southern Plains across the Gulf Coast region that began in late July, maintained its presence into early August. Afternoon temperatures rose into the middle and upper 90s during the first few days of the month.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper-level ridge of high pressure extending from the Southern Plains across the Gulf Coast region that began in late July, maintained its presence into early August. Afternoon temperatures rose into the middle and upper 90s during the first few days of the month. Deep southerly moisture pooling in advance of a weak frontal boundary resulted in very minimal mixing of dew points, with attendant heat indices ranging from 105-109 degrees across East and Northeast Texas on August 1st before exceeding 110 degrees on August 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 1, 8:18 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 1, 8:18 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
918 PM CDT Thu Aug 1 2024

...New UPDATE...

.UPDATE...
Issued at 912 PM CDT Thu Aug 1 2024

Satellite imagery from this evening shows mostly clear skies in
terms of cloud cover, except for some high clouds across portions
of deep east Texas and central Louisiana. RGB satellite products
are showing that there remains some Saharan Dust over the area
this evening as well. Didn't make many changes to the forecast for
tonight, mainly just updated some of the elements to account for
current trends. Took another look at our heat products for
tomorrow, there is some potential that the Excessive Heat Warning
could be extended into portions of deep east Texas where heat
index values will be close, but will leave that up to the
overnight shift to make the final call. Otherwise, it remains
miserably warm out at this hour. /33/

&&

.SHORT TERM...
(This evening through Friday Night)
Issued at 248 PM CDT Thu Aug 1 2024

Hazardous heat will continue across the Four State Region into
the weekend. This is due to ridging that will gradually break down
enough to allow a frontal boundary to approach the area. Instead
of relief, however, this frontal boundary will induce
compressional heating by tomorrow, boosting heat indices near or
past the 110-degree mark and prompting issuance of an Excessive
Heat Warning for most areas along the Red River Valley and Heat
Advisories elsewhere. Temperature maximums/minimums will remain
in the upper 90s (some 100s possible) and mid-to-upper 70s
respectively.

Heat hazard products are almost fully certain to continue to be
issued through most of this week with dangerous, prolonged heat
contributing to cumulative heat stress. Adequate precautions and
awareness are encouraged now against the elevated potential for
heat illnesses. This includes (and is not limited to) altering
outdoor plans, taking frequent breaks if you must be outside,
checking the backseat of your vehicle, and knowing the signs and
symptoms of heat exhaustion and heat stroke. /16/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 248 PM CDT Thu Aug 1 2024

Dangerous heat and dry conditions will continue across the Four
State Region with decreasing chances of relief through the middle
of next week. This is due to ridging over the Intermountain West
that will build back eastward across the Southern Great Plains by
Tuesday, closing the door to any widespread convection chances.
Long range guidance also remains drier with rain chances near or
below 20 percent all in our southernmost zones, amounting to Day
1-7 QPF totals below 0.25-inch. Temperature maximums/minimums will
remain in the upper 90s (some lower 100s likely, probabilities of
occurrence greater than 30 percent) and mid-to-upper 70s. /16/

&&

.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Thu Aug 1 2024

Southerly may bring some low clouds and MVFR ceilings to portions
of Deep East Texas, including KLFK, between 02/11z and 02/14z.
Otherwise, VFR conditions should prevail. A few isolated showers
may develop late in the period after 02/17z, especially across
Northeast Louisiana, but overall rain chances remain low.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78 100  79 100 /   0   0  10   0
MLU  75  99  76  97 /   0   0  20  10
DEQ  73 100  72  96 /   0   0   0   0
TXK  76 101  75  98 /   0   0   0   0
ELD  75  99  73  96 /   0   0  10   0
TYR  77  99  78  99 /   0   0   0   0
GGG  76  99  76  99 /   0   0   0   0
LFK  75  97  77  99 /   0   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM to 8 PM CDT Friday for ARZ050-051.

     Excessive Heat Warning from 11 AM to 8 PM CDT Friday for
     ARZ059>061-070>073.

LA...Excessive Heat Warning from 11 AM to 8 PM CDT Friday for
     LAZ001>006-010>014-017>022.

OK...Heat Advisory from 11 AM to 8 PM CDT Friday for OKZ077.

TX...Heat Advisory from 11 AM to 8 PM CDT Friday for TXZ149>153-
     165>167.

     Excessive Heat Warning from 11 AM to 8 PM CDT Friday for TXZ096-
     097-108>112-124>126-136>138.

&&

SHORT TERM...16
LONG TERM....16
AVIATION...09
Hazardous weather outlook, Aug 1, 1:48 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
248 PM CDT Thu Aug 1 2024

ARZ059>061-070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-
124>126-136>138-022000-
Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-
Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-
Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-
248 PM CDT Thu Aug 1 2024

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM TO 8 PM CDT FRIDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana
and northeast Texas.

.DAY ONE...This afternoon and tonight.

Very hot, humid, and dry conditions will remain in place through
this evening, as an upper level ridge of high pressure remains over
the region. As a result, heat indices will climb toward or in excess
of 110 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very hot, humid, and dry conditions will remain in place through
the weekend, as an upper level ridge of high pressure influences the
region. As a result, heat indices will climb to near or in excess of
110 degrees. The approach of a weak surface front this weekend may
focus the potential for isolated to widely scattered showers and
thunderstorms over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-OKZ077-TXZ149>153-165>167-022000-
Sevier-Howard-McCurtain-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-Sabine-
248 PM CDT Thu Aug 1 2024

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM CDT FRIDAY...

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Very hot, humid, and dry conditions will remain in place through
this evening, as an upper level ridge of high pressure remains over
the region. As a result, heat indices will climb to near or in
excess of 105 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very hot, humid, and dry conditions will remain in place through
the weekend, as an upper level ridge of high pressure influences the
region. As a result, heat indices will climb to near or in excess of
108 degrees. The approach of a weak surface front this weekend may
focus the potential for isolated to widely scattered showers and
thunderstorms over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 excessive heat. Local standard time, as filed.

Excessive Heat, Bowie

When
August 2, 12:00 AM CST to 7:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Excessive Heat, Camp

When
August 2, 12:00 AM CST to 7:00 PM CST
Where
Camp forecast zone
Reported by
AWOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Excessive Heat, Cass

When
August 2, 12:00 AM CST to 7:00 PM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
August 2, 12:00 AM CST to 7:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Excessive Heat, Gregg

When
August 2, 12:00 AM CST to 7:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Excessive Heat, Harrison

When
August 2, 12:00 AM CST to 7:00 PM CST
Where
Harrison forecast zone
Reported by
AWOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
August 2, 12:00 AM CST to 7:00 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Excessive Heat, Morris

When
August 2, 12:00 AM CST to 7:00 PM CST
Where
Morris forecast zone
Reported by
AWOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Excessive Heat, Red River

When
August 2, 12:00 AM CST to 7:00 PM CST
Where
Red River forecast zone
Reported by
AWOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Excessive Heat, Smith

When
August 2, 12:00 AM CST to 7:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Excessive Heat, Titus

When
August 2, 12:00 AM CST to 7:00 PM CST
Where
Titus forecast zone
Reported by
AWOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Excessive Heat, Upshur

When
August 2, 12:00 AM CST to 7:00 PM CST
Where
Upshur forecast zone
Reported by
AWOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Excessive Heat, Wood

When
August 2, 12:00 AM CST to 7:00 PM CST
Where
Wood forecast zone
Reported by
AWOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213624, 1213625, 1213626, 1213627, 1213628, 1213629, 1213630, 1213631, 1213632, 1213633, 1213635, 1213636, 1213637.